Sun | Aug 20, 2017

Doctor's Advice | This can't be normal

Published:Saturday | September 24, 2016 | 9:00 AM

Q Hi, Doc. I am a frightened young man. The reason is that I am producing coloured seminal fluid!

This came as a terrible shock to me when it first happened around a month ago. I was fooling around with my girlfriend in Portland. We were kind of 'petting'. Doc, I discharged and suddenly she said to me: 'That's a funny colour'.

I looked down and, to my horror, my man-fluid was bright red. Things got worse because a few days later, my girlfriend dumped me. That was because she thought I must have had some disease.

Well, over the last few weeks, I have not been with a girl. But I have masturbated a few times. On each occasion, that liquid has been a strange colour - mostly pink or brown or what they call salmon.

What on earth is going on, Doc? Have I got some serious disease? Do I have cancer? In fact, am I dying?

Is it OK to continue having sex?

A It is always frightening for a young man when he suddenly finds that he is producing discoloured seminal fluid. Usually - with medical help - it is possible to sort out the problem. So try not to fret, if at all possible.

Now, nearly always the discolouration is caused from blood, which is leaking from somewhere inside.

Let's look at the possible causes of this internal bleeding:

- Cancer. This is only likely in older men. I do not think it is probable at your young age.

- Injury to the testicle - but you would obviously know if someone had kicked you there.

- Inflammation of the seminal vesicles - these are the little glands that produce a lot of the fluid. Inflammation can be caused from sex infections.

- Bleeding cysts inside those seminal vesicles.

- Inflammation of the prostate - not all that common at your age.

There are also some generalised medical diseases which can cause bleeding inside the male sex organs. These include high blood pressure and clotting disorders.

So what do you do now? Well, you must go to a doctor or a hospital and tell them frankly about what has been happening. They will examine you, including probably a rectal exam.This is uncomfortable for you, but it does enable the doctor to feel the prostate and possibly the seminal vesicles.

In my view, it would be a good idea if they did an ultrasound scan of your testicles, just to rule out any problem there.

But it may well be that they will be able to tell you that nothing serious is wrong and that you have simply broken a small blood vessel (that is, a tube carrying blood) somewhere inside your sexual equipment. They will probably be able to reassure you that this alarming symptom will go away soon.

You ask whether you can continue having sex. Well, I don't think you should engage in any sexual activity until after you have been seen by a doctor. That includes masturbation. But after you have been checked out, it should be OK for you to enjoy a normal sex life. Please make it safe sex!

Q I am a worried girl, Doc. Last week, I forgot to take my Pill - once or possibly twice. The very next day, I suddenly had a heavy, bright-red bleed. It was a sort of period.

By now, I was taking the Pill again. The menses soon stopped. I seem to be OK at the moment, but is this serious, please?

A Your story is one that should be read by every young woman who is on the Pill or who is considering going on it.

All females should be aware of this lesson: if you forget to take a Pill or two, there is a very high chance that you will start bleeding.

It is stopping the Pill for a day or two that brings on this unwanted 'period'. If the woman immediately restarts taking the Pill, then the blood loss will stop.

So it is important not to miss Pills in the middle of the pack. You may provoke bleeding, and you could get pregnant.

In your case, I guess that everything will now be OK and that you will have a normal period after the end of the pack as usual. But if the menses do not arrive, please check with your doctor.

Q Would I do myself any harm by having sex with my fiancÈe twice for the night, Doc?

A No. Quit fretting. I hope you are using contraception.

Q I am female, age 19, and I am considering accepting that 'jab' thing - what they call Depo-Provera, I think. My boyfriend wants me to do it so that we can have more regular sex.

But has it any side effects, Doc?

A I don't think you should base your decision on whether your boyfriend wants more sex!

But Depo-Provera, a jab taken every 12 weeks, is a good, effective method of contraception. Naturally, it can have side effects. The chief ones are:

- disruption of the menses - like, excessively frequent periods, or heavy ones, or even absent periods;

- transient loss of fertility after coming off it;

- headaches;

- bellyache;

- dizziness;

- weight gain;

- fluid retention with 'bloating;'

- possibly, long-term thinning of the bones.

And, of course, one important point about an injectable contraceptive is that once it's in, you cannot take it out again! Still, for a lot of young women, Depo-Provera works out just fine.

Q Hello, Doc. I am a guy of 17 years. Last weekend, I had sex with a girl in St Andrew.

Now, I have an aching in my testicles at times. Is this a sign of a sexually transmitted infection (STI)?

A No. Aching in the testicles is most unlikely to be a symptom of an STI. In young men, it is more likely to be a sign of sexual frustration.

In a guy, the common symptoms of venereal infection are:

- white or yellow discharge from the penis;

- pain on passing urine;

- a painless, raw 'sore' on the penis, or elsewhere on the intimate parts of the body;

- enlarged glands in the groins.

Any guy who has symptoms like these should see a doctor right away, and in the meantime, no sex!

Q Doc, I am pregnant and I am real ashamed to tell you that I am not sure who the father is.

In March, I had sex with a boy from Port Royal, then I had my menses. In April, I went to bed with a young guy from Negril.

I know this was foolish, Doc, but that's how it was. Which one do you think is the father?

A Well, if you are right in saying that you had a period between these two 'episodes', then it is almost certain that the second young man (the one from Negril) is the babyfather.

You see, if a girl has a period, then it is virtually sure that she was not pregnant at the time. There are exceptions to this rule, but they are very rare.

Are you in contact with the young guy from Negril? If not, I guess you should text or mail him urgently. Sounds like his baby may be due soon after Christmas.

- Email questions to Doc at saturdaylife@gleanerjm.com and read more in the 'Outlook Magazine' tomorrow.